Oklahoma, 2024

Flash Flood in Oklahoma, August 11, 2024

August 11, 2024 · NWS TSA · 1 event in 1 county or zone

Showers and thunderstorms produced widespread rainfall amounts of two to three inches, with locally heavy amounts up to five inches, across portions of northeastern Oklahoma during the morning of August 11th. This locally heavy rainfall resulted in isolated areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Showers and thunderstorms produced widespread rainfall amounts of two to three inches, with locally heavy amounts up to five inches, across portions of northeastern Oklahoma during the morning of August 11th. This locally heavy rainfall resulted in isolated areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 11, 5:22 AM CST, 2 hours earlier.

Area forecast discussion, Aug 11, 5:22 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service Tulsa OK
622 AM CDT Sun Aug 11 2024

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 234 AM CDT Sun Aug 11 2024

Showers and thunderstorms have steadily increased early this
morning across western and central Oklahoma, a trend that will
continue through the morning as they also shift eastward. Heavy
rainfall remains the main concern today, with current mesoanalysis
showing 2 inch precipitable water values across much of eastern
Oklahoma and instability levels supporting thunderstorms. With
widespread rainfall and plenty of cloud cover today, expect well
below normal high temperatures, along with a southwest to
northeast oriented gradient in them based on the timing of the
showers/storms.

&&

.LONG TERM...
(Tonight through Saturday)
Issued at 234 AM CDT Sun Aug 11 2024

Another round of evening and overnight thunderstorms are expected
tonight into early Monday morning, focused across the northern
half of the forecast area. Locally heavy rain remains a concern,
with the axis shifted north and east of where it should be during
the day today.

Upper level high pressure will expand across the forecast area
Monday and into mid week, forcing the main precipitation chances
the north and bringing heat and humidity back to the region. Dew
points should be high - well into the 70s - during this period
due to the rainfall expected today and tonight and combined with
above normal air temperatures, will lead to dangerous heat index
values for much of next week. Heat headlines should be expected,
including potential for warnings.

An upper level trough moving through the central United States
Thursday and into Friday will bring a chance for showers and
thunderstorms and also potential for slightly cooler
temperatures. Any kind of minor cooldown looks to be short-lived,
however, as the ridge expands northward for the weekend, with
temperatures increasing accordingly.

&&

.AVIATION...
(12Z TAFS)
Issued at 621 AM CDT Sun Aug 11 2024

Periodic RA/TSRA impacts- MVFR cigs and vsbys are expected at all
sites into early afternoon at all sites. This activity will shift
east of the TAF sites at that time. Additional PROB30 groups will
be added to the AR sites after 08z, and will include MVFR cigs
and vsby restrictions. Outside of TSRA impacts, VFR TAF elements
will prevail at all sites during the valid period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   81  73  93  75 /  90  50  20  10
FSM   83  71  92  74 /  60  20  30   0
MLC   85  74  95  75 /  70  20  20   0
BVO   80  69  92  70 /  80  50  20  20
FYV   80  67  89  70 /  80  50  50  10
BYV   79  66  89  69 /  70  60  60  10
MKO   82  71  92  73 /  80  40  30  10
MIO   79  68  90  69 /  70  80  40  20
F10   85  72  93  74 /  90  30  20   0
HHW   92  73  96  75 /  40  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
LONG TERM....22
AVIATION...23
Hazardous weather outlook, Aug 11, 3:55 AM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
455 AM CDT Sun Aug 11 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
455 AM CDT Sun Aug 11 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered thunderstorms are ongoing this morning across areas
along and north of Interstate 40, with a more widespread complex
of thunderstorms in western and central Oklahoma. This complex is
expected to move eastward through the morning and early afternoon
hours, with a heavy rain and localized flooding threat. One to two
inch rainfall amounts will be common, with isolated totals to
three inches.

Additional thunderstorms are expected tonight and into early
Monday across the northern half of the area. The overall heavy
rain threat tonight should focus in far northeast Oklahoma and
into northwest Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY AND TUESDAY...Thunderstorm and Dangerous Heat Potential.
WEDNESDAY...Dangerous Heat Potential.
THURSDAY AND FRIDAY...Thunderstorm and Dangerous Heat Potential.
SATURDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Thunderstorms will likely be ongoing Monday morning across parts
of northeast and east central Oklahoma, as well as northwest and
west central Arkansas. The ongoing heavy rain threat will continue
through midday Monday, especially in northwest Arkansas. Monday
night and into Tuesday, the bulk of the overnight thunderstorms
should be to the north in Kansas and Missouri, although the
southern edge may brush parts of northeast Oklahoma and northwest
Arkansas.

Upper level high pressure will build back into the region for the
early to middle part of the work week, with hot and humid
conditions developing as a result. Expect a multi-day period of
dangerous heat index values and heat headlines this coming week.

An upper level storm system in the central United States toward
the end of the work week will bring low thunderstorm chances to
the area.

weather.gov/tulsa contains additional information.

The radar

The Tulsa radar (KINX), 46 km away, was scanning. The volume nearest the first event began at 13:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Muskogee

When
August 11, 7:22 AM CST to 9:30 AM CST
Where
Muskogee County, 1.98 mi N of Hatbox Arpt to 0.41 mi SW of West Muskogee
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.779, -95.421

Portions of several roads in and around Muskogee were reported flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208284.